Kentucky, 2011

Damaging Winds in Kentucky, April 15, 2011

April 15, 2011 · NWS LMK · 3 events in 2 counties and zones

A few storms that developed during the afternoon hours of April 15. These produced damaging winds in Barren and Metcalfe counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A few storms that developed during the afternoon hours of April 15. These produced damaging winds in Barren and Metcalfe counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 15, 6:47 PM CST, 33 minutes earlier.

Area forecast discussion, Apr 15, 6:47 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
847 PM EDT FRI APR 15 2011

...MESOSCALE UPDATE...

MESOSCALE UPDATE 2...
HAVE SENT OUT A GRID UPDATE TO TWEAK TIMING OF PRECIP. LINE OF
CONVECTION NOW SOLIDIFYING OVER WESTERN KY/SOUTHERN IL. HAVE SOME
SHOWERS/STORMS JUST AHEAD OF THE LINE AND OVER THE SOUTHWEST CWA.
THE LATTER DO NOT HAVE MUCH VERTICAL DEPTH. STILL...SPC MESOANALYSIS
PAGE INDICATES AN AREA OF STEEPER MID-LEVEL LAPSE RATES MOVING
SLOWLY INTO OUR WESTERN CWA NOW. WOULD EXPECT THE LINE OF STORMS TO
BE ABLE TO MAINTAIN THEMSELVES FOR A FEW HOURS. WEAKER LOW-LEVEL
LAPSE RATES...THANKS TO CLOUD COVER THROUGH MOST OF THE DAY...SHOULD
KEEP MUCH OF THE STRONGER WINDS ALOFT FROM MIXING DOWN. ANY STRONGER
STORMS THAT FORM WILL HAVE THE POTENTIAL TO MIX SOME OF THESE
50-KNOT WINDS DOWN...SO WILL HAVE TO CONTINUE TO MONITOR RADAR. LINE
SHOULD WEAKEN BY MIDNIGHT...WITH THREAT FOR SEVERE WEATHER
DIMINISHING BY THEN AS WELL.

AS FOR WINDS MENTIONED IN THE UPDATE BELOW...TRACKED THEM INTO ILN/S
AREA...WITH THE OWEN COUNTY MESONET SITE GETTING UP INTO THE HIGH 40
RANGE FOR GUSTS. REST OF THE GUSTS SHOULD BE RELATED MORE TO THE
TIGHT PRESSURE GRADIENT ANALYZED ACROSS THE REGION. EXPECT STRONGER
GUSTS TO DIE DOWN BY LATE EVENING...WITH SUSTAINED WINDS HOLDING IN
THE 10-20 MPH RANGE THROUGH THE NIGHT. ONLY EXCEPTION WOULD BE WITH
THE STRONGER STORMS AS MENTIONED ABOVE.

MESOSCALE UPDATE 1...
UNUSUAL WINDS OCCURRING IN THE SOUTHEAST CWA...ON THE EDGE OF A RAIN
SHIELD IN THAT REGION. THIS WIND APPEARS TO BE IN RESPONSE TO
DIFFERENCES IN THE CHANGE OF PRESSURE OVER THE LAST FEW HOURS. AT
20Z MSAS ANALYSIS HAD A 3-HOUR PRESSURE CHANGE OF -2 MB OVER THE
LMK/JKL BORDER...WHEREAS IT HAD -5.5 MB NEAR OUR SOUTHWEST CWA
BORDER. THE 21Z ANALYSIS SHOWS THIS GRADIENT HAS WEAKENED SOME...BUT
STILL APPEARS TO BE STRONG ENOUGH TO MAINTAIN 50 MPH WIND GUSTS
ACCORDING TO THE DAMAGE REPORTS WE HAVE HAD COMING IN AND THE
MESO-NET SITES. THESE WINDS ARE ALSO STRONG ENOUGH TO PUSH OVER
SEVERAL TREES IN THE AREA...AS SATURATED GROUNDS ARE MAKING THEM
EASY TO KNOCK OVER.

WILL CONTINUE TO WATCH THIS AREA OF WINDS AS WE AWAIT THE LINE OF
STORMS MOVING IN FROM THE WEST AND SOUTHWEST LATER THIS EVENING.

.SHORT TERM (TONIGHT AND SATURDAY)...

AT 18Z A STRONG SURFACE LOW WAS LOCATED NEAR KANSAS CITY WITH AN
OCCLUDED FRONT ACROSS MISSOURI AND THEN A COLD FRONT DROPPING DOWN
TO LOUISIANA. SHORT TERM MODELS HAVE BEEN ADVERTISING CONVECTION
FIRING ALONG THE FRONTS THIS AFTERNOON TO OUR WEST. A LOOK AT
SATELLITE DATA SHOWED A LINE OF TOWERING CU GOING UP OVER EASTERN
MISSOURI BY 18Z AND A FEW CELLS WERE STARTING TO POP ON KLSX RADAR.
AS A RESULT CONFIDENCE HAS INCREASED THAT THUNDERSTORMS WILL DEVELOP
IN THE VERY UNSTABLE AIR OVER THE MID MISSISSIPPI VALLEY AND HEAD
EAST.

THE STORMS SHOULD ENTER WESTERN SECTIONS OF THE LMK CWA BY 01Z. SOME
OF THE STORMS COULD BE STRONG TO SEVERE PRIMARILY WEST OF
I-65...WITH STRONG GUSTY WINDS BEING THE MAIN THREAT. LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.

AS THE STORMS PROGRESS EASTWARD THROUGH THE EVENING HOURS THEY
SHOULD LESSEN IN INTENSITY BUT INCREASE IN COVERAGE...FORMING A
LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS AS THEY MOVE INTO
THE BLUE GRASS AND LAKE CUMBERLAND AREAS.

IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY DOWNPOURS WILL
OCCUR WITH THE THUNDERSTORMS THIS EVENING. WHILE HEAVY RAIN IS NOT
EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT A FLASH FLOOD WATCH AT
THIS TIME...THE GROUND IS STILL WET ENOUGH FROM THE MONDAY/TUESDAY
SYSTEM SUCH THAT LOCALLY HEAVY RAIN COULD EASILY LEAD TO TEMPORARY
FLOODING PROBLEMS. RIVERS ARE RUNNING HIGH...BUT IT LOOKS LIKE THIS
RAIN WILL SIMPLY SERVE TO SLOW THE RATE OF FALL OF THE STREAMS
RATHER THAN MAKE THEM RISE AGAIN. IT LOOKS LIKE TWO INCHES IS ABOUT
THE MAGIC NUMBER...IF QPF STAYS BELOW TWO INCHES WE SHOULD BE OK BUT
IF THE SYSTEM DROPS MORE RAIN THAN EXPECTED AND WE GET MORE THAN TWO
INCHES ACROSS MUCH OF THE AREA THEN RIVER RISES COULD OCCUR. THE
MOST WIDESPREAD HEAVIEST RAIN IS EXPECTED ACROSS THE BLUE GRASS
OVERNIGHT.

WINDS OUTSIDE THUNDERSTORMS AHEAD OF THE AFOREMENTIONED COLD FRONT
WILL BE BRISK AND GUSTY FROM THE SOUTH THIS AFTERNOON AND
EVENING...WITH GUSTS TO 35 MPH POSSIBLE. AT THIS TIME IT LOOKS LIKE
WE WILL STAY JUST BELOW WIND ADVISORY CRITERIA BUT IF ENOUGH SUN CAN
BREAK THROUGH AND MIX UP THE ATMOSPHERE WINDS COULD BECOME A BIT
STRONGER.

TOMORROW THE SURFACE LOW WILL PROCEED TO LAKE SUPERIOR AND WILL GIVE
US A RATHER RAW DAY. WRAP AROUND MOISTURE WILL PROVIDE US WITH A LOW
OVERCAST AND SPOTTY LIGHT RAIN SHOWERS. HIGH TEMPERATURES WILL PEAK
ONLY IN THE MIDDLE 50S AND WILL BE ACCOMPANIED BY SOUTHWEST WINDS
GUSTING TO 35 MPH.

.LONG TERM (SATURDAY NIGHT - FRIDAY)...

SATURDAY NIGHT THROUGH SUNDAY...

THE DEEP NEGATIVELY TILTED 500MB TROUGH THAT BROUGHT WIDESPREAD RAIN
FRIDAY NIGHT INTO EARLY SATURDAY WILL OCCLUDE OVER THE GREAT LAKES
EARLY SUNDAY. A ZONAL FLOW WILL BEGIN TO DEVELOP ACROSS THE CONUS
WITH A STRONG JET FORMING THAT WILL EXTEND FROM THE PACIFIC
NORTHWEST ACROSS THE GREAT LAKES AND TO THE MID ATLANTIC COAST.

WRAP AROUND LOW CLOUDINESS WILL ERODE FROM THE SOUTHWEST TO OUR
NORTHEASTERN FORECAST AREA DURING THE OVERNIGHT HOURS EARLY SUNDAY.
WITH SURFACE HIGH PRESSURE OVER THE GULF COAST...WINDS WILL LESSEN
OVERNIGHT AND BECOME LIGHT WESTERLY BY EARLY SUNDAY. TEMPERATURES
EARLY SUNDAY WILL BECOME QUITE COOL...ESPECIALLY SHOULD SKIES CLEAR
AFTER MIDNIGHT. SOME TEMPERATURES ACROSS OUR MORE PROTECTED AREAS
MAY FALL INTO THE UPPER 30S. PATCHY FROST MAY DEVELOP BY EARLY
MONDAY.

MUCH MILDER TEMPERATURES WILL ARRIVE SUNDAY AFTERNOON UNDER PARTLY
CLOUDY SKIES. WITH SUCH FAST FLOW ALOFT ACROSS THE CENTRAL
PLAINS...LEE TROUGHING WILL DEVELOP OVER KANSAS...WITH A STATIONARY
FRONT EXTENDING EASTWARD ACROSS SOUTHERN ILLINOIS AND INDIANA. HIGHS
SUNDAY WILL REBOUND INTO THE UPPER 60S.

.MONDAY THROUGH FRIDAY...

ALTHOUGH THE EXTENDED MODELS VARY WITH DETAILS...MOST ARE IN GENERAL
AGREEMENT IN THE DEVELOPMENT OF A BROAD TROUGH ACROSS THE ROCKIES BY
MONDAY...WITH A RAPIDLY STRENGTHENING RIDGE OVER THE SOUTHEASTERN
STATES. THIS WILL PROVIDE A WET PATTERN FOR THE MID SECTION OF
THE COUNTRY...INCLUDING THE GREAT LAKES...AS A SERIES OF STORMS
TRANSLATE EASTWARDS FROM THE SOUTHERN PLAINS THROUGH THE SOUTHERN
GREAT LAKES.

A TIGHT BAROCLINIC ZONE WILL ALSO DEVELOP OVER THE LOWER OHIO VALLEY
FOR THE BULK OF THE WORKWEEK. THIS WILL SEPARATE COOL TEMPERATURES
OVER THE GREAT LAKES FROM SUMMERLIKE TEMPERATURES OVER THE GULF
COAST STATES.

THE FIRST IN A SERIES OF SYSTEMS THAT MAY PRODUCE RAIN THIS UPCOMING
WORKWEEK WILL SCOOT ACROSS SOUTHERN INDIANA MONDAY. RAIN OR SHOWERS
WILL BE MOSTLY LIKELY ACROSS SOUTHERN INDIANA AND WILL DEVELOP RIGHT
ALONG THE WARM FRONT. TEMPERATURES MAY VARY QUITE A BIT
MONDAY...RANGING FROM THE UPPER 60S NORTH TO THE UPPER 70S ALONG THE
TENNESSEE BORDER.

BOTH THE CANADIAN AND THE GFS ADVERTISE A MUCH STRONGER CYCLONE FOR
TUESDAY AND WEDNESDAY. THIS STORM IS FORECAST TO DEVELOP ACROSS THE
CENTRAL PLAINS TUESDAY AND DEEPEN AS IT TRACKS TOWARDS THE WESTERN
GREAT LAKES BY WEDNESDAY.

BRISK SOUTHWEST WINDS WILL BRING INCREASING MOISTURE AND WARMER
TEMPERATURES TUESDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY
AS A COLD FRONT MOVES SOUTHEAST ACROSS THE OHIO RIVER. WITH THE SLOW
MOVING NATURE OF THIS BOUNDARY...SOME HEAVY RAINS ARE QUITE POSSIBLE
WEDNESDAY.

PRECIPITATION CHANCES THURSDAY AND FRIDAY ARE HIGHLY UNCERTAIN. THE
GFS SLOWS AND THEN STALLS THE COLD FRONT LATE WEDNESDAY ACROSS
TENNESSEE. ACCORDING TO THE GFS...ADDITIONAL DISTURBANCES WILL THEN
MOVE ACROSS THE REGION THURSDAY AND FRIDAY...WITH ADDITIONAL CHANCES
OF RAIN. THE MOST RECENT CANADIAN PUSHES THIS FRONT WELL SOUTH WHILE
BRING IN MUCH DRIER AIR. WILL CONTINUE PREVIOUS FORECAST AND
CONTINUE WITH A CHANCE OF SHOWERS THURSDAY AND FRIDAY.

&&

.AVIATION (00Z TAF ISSUANCE)...

A SPRAWLING LOW PRESSURE SYSTEM OVER NORTHEAST MISSOURI...WITH A
COLD FRONT STRETCHING SOUTH ALONG THE MISSISSIPPI RIVER...IS
BRINGING GUSTY SOUTHERLY WINDS THIS EVENING. WILL SEE A ROUND OF
STORMS COME THROUGH IN ONE OR POSSIBLY TWO WAVES TONIGHT. HAVE TRIED
TO NARROW DOWN TIMING FOR STRONG STORMS BASED ON UPSTREAM TRENDS AND
HIGH-RES MODEL DATA. AFTER PASSAGE...WILL SEE SOME DRYING OUT...BUT
CLOUDS SHOULD STAY JUST AT THE MVFR/VFR LEVEL. WILL SEE GUSTY WINDS
RETURN SATURDAY ALONG WITH MORE SHOWERS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

MESOSCALE......RJS
SHORT TERM.....13
LONG TERM......JSD
AVIATION.......RJS
Hazardous weather outlook, Apr 15, 1:51 PM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EDT FRI APR 15 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
351 PM EDT FRI APR 15 2011 /251 PM CDT FRI APR 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED STORMS WILL MOVE IN FROM WESTERN KENTUCKY THIS EVENING
AND WILL BE CAPABLE OF DAMAGING WINDS...ALONG WITH LARGE HAIL AND
ISOLATED TORNADOES. AS THE STORMS MOVE EAST OF I-65 THE MAIN
THREAT WILL TRANSITION FROM SEVERE WEATHER TO LOCALLY HEAVY RAIN.
THUNDERSTORM DOWNPOURS WILL BE CAPABLE OF TEMPORARY LOCAL FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MID WEEK AS SEVERAL
DISTURBANCES MOVE THROUGH THE OHIO VALLEY ALONG A QUASI-STATIONARY
FRONTAL BOUNDARY. IF WE DO EXPERIENCE REPEATED THUNDERSTORM
ACTIVITY WE COULD SEE RIVERS ON THE RISE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER...HEAVY RAIN...AND
FLOODING TO THE NATIONAL WEATHER SERVICE TONIGHT.

13

In the hours before

Local storm report, Apr 15, 2:05 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG LEBANON                 37.57N  85.25W
04/15/2011                   MARION             KY   EMERGENCY MNGR

            BRIEF...STRONG GRADIENT WIND GUSTS DOWNED SEVERAL TREES
            ACROSS TAYLOR AND MARION COUNTIES. A 50 MPH WIND GUST
            WAS MEASURED BY A MESONET SITE 7 MILES WEST OF
            CAMPBELLSVILLE IN TAYLOR COUNTY. A ROOF WAS BLOWN OFF A
            BARN. A SECTION OF FENCING WAS DAMAGED ALONG A CEMETARY
            NEAR LEBANON.

&&

EVENT NUMBER LMK1100394

JSD
Local storm report, Apr 15, 2:59 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     NON-TSTM WND DMG 5 WSW CAMPBELLSVILLE    37.32N  85.43W
04/15/2011                   TAYLOR             KY   LAW ENFORCEMENT

            ROOF BLOWN OFF A HOUSE NEAR THE TAYLOR...GREEN COUNTY
            LINE.

&&

EVENT NUMBER LMK1100395

MRC
Special weather statement, Apr 15, 3:29 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
529 PM EDT FRI APR 15 2011

KYZ046-047-054-055-064>066-073>077-081-152245-
WASHINGTON KY-MERCER KY-MARION KY-BOYLE KY-GREEN KY-TAYLOR KY-
CASEY KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
CUMBERLAND KY-
INCLUDING THE CITIES OF...SPRINGFIELD...HARRODSBURG...LEBANON...
DANVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...BURKESVILLE
529 PM EDT FRI APR 15 2011 /429 PM CDT FRI APR 15 2011/

...STRONG WINDS CONTINUE ACROSS PORTIONS OF THE LAKE CUMBERLAND REGION...

40 TO 50 MPH GUSTS CONTINUE ALONG THE EDGE OF A SHIELD OF RAIN
OVER THE LAKE CUMBERLAND AREA. ANY LOOSE ITEMS WILL BE TOSSED
ABOUT BY THESE WINDS...AND WITH THE SATURATED GROUNDS FROM RECENT
RAINS...SOME TREES MAY GET UPROOTED. THESE WINDS WILL CONTINUE FOR
AT LEAST THE NEXT HOUR.

RJS
Local storm report, Apr 15, 3:32 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 PM EDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND DMG CAMPBELLSVILLE          37.35N  85.35W
04/15/2011                   TAYLOR             KY   FIRE DEPT/RESCUE

            A TAYLOR COUNTY HIGHWAY DEPARTMENT BUILDING COLLAPSED
            IN CAMPBELLSVILLE. TREES WERE DOWN THROUGHOUT THE
            COUNTY...SOME ON POWER LINES. A TREE FELL ON A RESIDENCE
            ON WEST MILLER ROAD IN WESTERN TAYLOR COUNTY.

&&

EVENT NUMBER LMK1100396

MRC
Special weather statement, Apr 15, 5:03 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
703 PM EDT FRI APR 15 2011

KYZ035>037-039-040-046-047-055-160030-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
WASHINGTON KY-MERCER KY-BOYLE KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...SPRINGFIELD...HARRODSBURG...DANVILLE
703 PM EDT FRI APR 15 2011

...STRONG WINDS ACROSS PORTIONS OF THE BLUEGRASS REGION...

WIND GUSTS OF 40 TO 50 MPH WILL CONTINUE ALONG THE EDGE OF A
SHIELD OF RAIN OVER PORTIONS OF THE BLUEGRASS REGION. ANY LOOSE
ITEMS WILL BE TOSSED ABOUT BY THESE WINDS. WITH THE SATURATED
GROUNDS FROM RECENT RAINS SOME TREES MAY BE UPROOTED AS WELL.
THESE WINDS WILL CONTINUE FOR AT LEAST THE NEXT HOUR.

EER
Special weather statement, Apr 15, 6:04 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT FRI APR 15 2011

KYZ061-070-160030-
BUTLER-LOGAN-
704 PM CDT FRI APR 15 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...SMALL HAIL...AND
GUSTY WINDS...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF ELKTON...AND MOVING NORTHEAST AT
50 MPH.

OCCASIONAL LIGHTNING...SMALL DIME SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  RUSSELLVILLE...
  DANBY...
  COOPERSTOWN AND EPLEYS...
  INSCO AND HOMER...
  ANDERSON AND COSTELOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3677 8707 3691 8707 3715 8687 3708 8665
      3706 8665 3668 8701 3672 8708
TIME...MOT...LOC 0003Z 217DEG 44KT 3681 8701

EER

The radar

The Nashville radar (KOHX), 109 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Metcalfe

When
April 15, 7:20 PM CST
Where
Metcalfe County, 2.07 mi S of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.940, -85.700

Trees were blown down across the county.

Thunderstorm Wind, Barren

When
April 15, 8:15 PM CST
Where
Barren County, 0.88 mi NE of Cooktown
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.840, -85.920

Three barns received damage in Etoile. Trees were also blown down.

Thunderstorm Wind, Metcalfe

When
April 15, 8:20 PM CST
Where
Metcalfe County, 2.07 mi S of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.940, -85.700

Trees were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304673, 304674, 304676.